Quaternionic geometry of matroids

T. Hausel, Open Mathematics 3 (2005) 26–38.

Journal Article | Published
Building on a recent paper [8], here we argue that the combinatorics of matroids are intimately related to the geometry and topology of toric hyperkähler varieties. We show that just like toric varieties occupy a central role in Stanley’s proof for the necessity of McMullen’s conjecture (or g-inequalities) about the classification of face vectors of simplicial polytopes, the topology of toric hyperkähler varieties leads to new restrictions on face vectors of matroid complexes. Namely in this paper we will give two proofs that the injectivity part of the Hard Lefschetz theorem survives for toric hyperkähler varieties. We explain how this implies the g-inequalities for rationally representable matroids. We show how the geometrical intuition in the first proof, coupled with results of Chari [3], leads to a proof of the g-inequalities for general matroid complexes, which is a recent result of Swartz [20]. The geometrical idea in the second proof will show that a pure O-sequence should satisfy the g-inequalities, thus showing that our result is in fact a consequence of a long-standing conjecture of Stanley.
Publishing Year
Date Published
Journal Title
Open Mathematics
Financial support wa s provided by a Miller Research Fellowship at the University of California at Berkeley , and by NSF grants DMS- 0072675 and DMS-0305505.
26 - 38

Cite this

Hausel T. Quaternionic geometry of matroids. Open Mathematics. 2005;3(1):26-38. doi:10.2478/BF02475653
Hausel, T. (2005). Quaternionic geometry of matroids. Open Mathematics. Central European Science Journals. https://doi.org/10.2478/BF02475653
Hausel, Tamás. “Quaternionic Geometry of Matroids.” Open Mathematics. Central European Science Journals, 2005. https://doi.org/10.2478/BF02475653.
T. Hausel, “Quaternionic geometry of matroids,” Open Mathematics, vol. 3, no. 1. Central European Science Journals, pp. 26–38, 2005.
Hausel T. 2005. Quaternionic geometry of matroids. Open Mathematics. 3(1), 26–38.
Hausel, Tamás. “Quaternionic Geometry of Matroids.” Open Mathematics, vol. 3, no. 1, Central European Science Journals, 2005, pp. 26–38, doi:10.2478/BF02475653.
All files available under the following license(s):
Copyright Statement:
This Item is protected by copyright and/or related rights. [...]

Link(s) to Main File(s)
Access Level
OA Open Access


Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar